Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 155, NWS Denver/Boulder, CO

September 17, 2001Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 17, 2001, 1:25 PM MDT for Elbert County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 17, 2001, 1:25 PM MDT (19:25 UTC)
Expired
Sep 17, 2001, 2:15 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elbert County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS55 KBOU 171925
SVRDEN
COC039-172015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
125 PM MDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 215 PM MDT

* AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF MATHESON...OR ABOUT 33
  MILES WEST OF LIMON...MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...MATHESON.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3938 10435 3924 10438 3907 10375 3950 10373

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:15 AM MDT, 10 hours 10 minutes earlier.

Area forecast discussion, Sep 17, 3:15 AM MDT, 10 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
315 AM MDT MON SEP 17 2001

WATER VAPOR AND LIGHTNING PLOTS SHOW A PRETTY HEALTHY SHORT WAVE
MOVING OUR WAY TODAY.  SOME SHOWERS WERE ALREADY MOVING ACROSS THE
MOUNTAINS AT 09Z...AND THESE WILL BECOME MORE WIDESPREAD DURING THE
DAY AND THROUGH THE EVENING AS UPWARD Q-G FORCING WITH SHORT WAVE
ACTS EFFICIENTLY ON MOIST AND MODERATELY UNSTABLE AIRMASS.  IN
ADDITION...WEAK UPSLOPE COMPONENT WILL DEVELOP OVER THE PLAINS
AS HIGH PRESSURE SINKS THROUGH THE NORTHERN AND CENTRAL PLAINS AND
DIURNAL PRESSURE FALLS INCREASE OVER THE SAN LUIS VALLEY AND
NORTHERN NEW MEXICO.  WILL THEREFORE BUMP UP POPS IN/NEAR THE
MOUNTAINS TO LIKELY TODAY AND ACROSS MOST OF THE PLAINS TONIGHT AS
WAVE MOVES SLOWLY EASTWARD.  IN THE MOUNTAINS...SNOW LEVEL EXPECTED
TO DROP TO 10 THOUSAND FEET WITH 700 MB TEMPS DROPPING TO ABOUT 4C.
SNOW MODEL SUGGESTS A COUPLE INCHES AND SEE NO REASON TO ARGUE.

AREAS OF FOG OVER THE PLAINS ARE EXPECTED TO LIFT SLOWLY THIS
MORNING WITH ALL THE CLOUDS ON TOP.  THAT WILL ALSO KEEP TEMPS QUITE
COOL SO WILL SHAVE A DEGREE OR TWO OFF GUIDANCE.

NOT SURE HOW MUCH PRECIP WILL LINGER INTO TUESDAY BUT AT THIS TIME
APPEARS BEST POPS WILL BE CONFINED TO THE NORTHEAST CORNER AS SHORT
WAVE CONTINUES TO MOVE SLOWLY EASTWARD.  WITH SOME SUNSHINE AND LOW
LEVEL DESTABILIZATION BEHIND TROF AXIS WE MAY STILL BE ABLE TO POP A
FEW SHOWERS UP TO OR THROUGH THE SUBSIDENCE INVERSION.  DUE TO
AMOUNT OF SUBSIDENCE WILL LOWER POPS TO ISOLATED IN MOUNTAINS WITH
DIMINISHING WORDING ON THE PLAINS.

MRF ADVERTISES A WEAK SHORT WAVE APPROACHING LATE THURSDAY WITH SOME
INCREASE IN MOISTURE WHICH REMAINS IN PLACE THROUGH FRIDAY.  WILL
LET DAY SHIFT ADD THIS CHANCE TO THE EXTENDED IF OTHER MODELS
SUPPORT.

BARJENBRUCH

.DEN...NONE.

In the hours before

Special weather statement, Sep 17, 11:00 AM MDT, 2 hours 25 minutes before
COZ030>051-172000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON SEP 17 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA
THIS AFTERNOON AND TONIGHT.  AS SURFACE LOW PRESSURE DEEPENS OVER
NORTHEASTERN NEW MEXICO...LOW LEVEL UPSLOPE FLOW WILL STRENGTHEN
AND CONTINUE TO PUSH MOISTURE AGAINST THE EAST FACE OF THE MOUNTAINS.
THE INSTABILITY CREATED BY THE APPROACH OF THE UPPER TROUGH WILL ALLOW
SHOWERS AND THUNDERSTORMS TO FORM OVER THE MOUNTAINS AND OVERRIDE THE
COOLER AIR MASS IN PLACE OVER MOST OF THE NORTHEASTERN PLAINS.  WHILE
AMPLE SHEAR WILL BE PRESENT FOR ISOLATED SEVERE THUNDERSTORMS TO
FORM...CLOUDINESS OVER MUCH OF THE NORTHEASTERN PLAINS WILL PREVENT
MUCH OF THE NECESSARY HEATING TO OCCUR.  HOWEVER...SATELLITE IMAGERY
THIS MORNING SHOWS EROSION OF THE CLOUD DECK ESPECIALLY OVER THE PALMER
DIVIDE WHICH WILL ALLOW SUFFICIENT SURFACE HEATING THIS AFTERNOON FOR
POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THERE.

SCATTERED SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS WILL CONTINUE TO
FORM OVER THE MOUNTAINS AND MOVE OFF THE FOOTHILLS OVER THE URBAN
CORRIDOR AND NORTHEASTERN PLAINS THROUGH THE AFTERNOON AND EVENING.
THE SHOWERS AND THUNDERSTORMS WILL INCREASE IN STRENGTH AND COVERAGE
LATER THIS AFTERNOON AND INTO THE EVENING.  ISOLATED SEVERE
THUNDERSTORMS WILL FORM OVER THE PALMER DIVIDE.  THESE STORMS MAY
PRODUCE LARGE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN.
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ON TUESDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DURING THE
MORNING WILL DECREASE BY AFTERNOON AND EVENING.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:59 PM MDTSevere Thunderstorm WarningBOULincoln31 min
Sep 17, 3:17 PM MDTSevere Thunderstorm WarningBOULincoln28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.